Recently, both the manufacturer of citalopram and the US Food and Drug Administration have warned health care providers and patients about new information implicating drug-induced QTc interval prolongation and torsade de pointes when using citalopram in doses >40 mg/day. This warning is not placed in the context of either benefits or risks in real-world clinical practice, leaving clinicians with an untenable choice between depriving patients of high-dose citalopram or malpractice litigation. We reviewed the literature and found no cases of citalopram-induced sudden cardiac death among patients taking up to 60 mg/day of citalopram and free of risk factors for QTc interval prolongation and torsade de pointes. Because psychotropic drug-induced sudden cardiac death is an outlier in the absence of identified risk factors for QTc interval prolongation and torsade de pointes, we do not believe current Phase 3 and Phase 4 studies provide sufficient information to limit current prescribing practices for citalopram (20 mg to 60 mg/day). We urge drug manufacturers and regulatory agencies to periodically publish full case reports of psychotropic drug-induced QTc interval prolongation, torsade de pointes, and sudden cardiac death so that clinicians and investigators may better understand the clinical implications of prescribing such drugs as citalopram.
Copyright © 2012 Elsevier Inc. All rights reserved.